MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the returned pusher assemblies had bends along their length.Each of the three embolization coils had offset coil winds and were snaking within their introducer sheath on the proximal end.None of the embolization coils were able to be advanced out of their introducer sheaths.Conclusions: evaluation of the returned smart coils revealed the embolization coils had offset coil winds concentrated on the proximal end of each coil.If the introducer sheath is not properly aligned in the hub of the microcatheter prior to advancement, resistance may be experienced.Subsequently advancing the device against this resistance will likely cause the embolization coil to become kinked.Further evaluation revealed kinks on the length of each pusher assembly.This damage was likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02020; 3005168196-2018-02022.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils).During the procedure, three smart coils would not advance into a non-penumbra microcatheter; therefore, they were removed.It was reported that the coils seemed to get stuck in the hub of the microcatheter.The procedure was completed using other coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7963184
Report Number3005168196-2018-02021
Device Sequence Number11197254
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF75525
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/13/2018
Supplement Date Received by Manufacturer09/13/2018
Initial Report FDA Received Date10/12/2018
Supplement Report FDA Received Date10/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005